Tennessee, 2004

Hail in Tennessee, December 10, 2004

December 10, 2004 · NWS MRX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 10, 3:30 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 10, 3:30 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EST FRI DEC 10 2004

.SHORT TERM (TONIGHT AND SATURDAY)...CURRENT SURFACE ANALYSIS SHOWS
A BROAD AREA OF LOW PRESSURE OVER THE UPPER OHIO RIVER VALLEY WITH A
TRAILING TROUGH AXIS EXTENDING SOUTHWEST ACROSS MIDDLE TN. SCATTERED
SHOWERS AND TSTORMS (SOME WITH LARGE HAIL DUE TO THE VERY COLD TEMPS
ALOFT) ARE OCCURRING AHEAD OF THIS SURFACE TROUGH OVER MOST OF THE
FORECAST AREA. THIS CONVECTION SHOULD DECREASE IN INTENSITY AS THE
SUN SETS AND THE TROUGH AXIS MOVES EAST ACROSS THE MOUNTAINS BY
SUNSET. MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH BRINGING SUB-
FREEZING TEMPS ACROSS THE HIGHER ELEVATIONS (GENERALLY ABOVE 2000
FEET) AFTER MIDNIGHT TONIGHT...WITH RAIN CHANGING TO SNOW IN THE
MOUNTAINS. GROUND AND NEAR SURFACE TEMPS WILL BE TOO WARM FOR SNOW
ACCUMULATIONS BELOW 2000 FEET...ALTHOUGH SOME SNOW MAY MIX WITH RAIN
IN THE VALLEY AREAS ON SATURDAY MORNING. HOWEVER...VALLEY AREAS (AND
MOST OF THE PLATEAU) SHOULD EXPERIENCE A RAIN EVENT LATE TONIGHT
INTO SATURDAY. WILL PLAN TO ISSUE A SNOW ADVISORY FOR THE MOUNTAINS
OF SOUTHWEST VA AND EAST TN TO ADDRESS THE POSSIBILITY OF SNOWFALL
ACCUMULATIONS ABOVE 2000 FEET.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...PRECIP WILL LINGER OVER
NORTHERN AND EASTERN ZONES SATURDAY NIGHT.  WITH 850 TEMPS AROUND
-5C...EXPECT MAINLY LIGHT SNOW.  THE SNOW WILL BE LIGHT SO OVERNIGHT
ACCUMULATION WILL BE TRACE TO MINIMAL.  THE SYSTEM EXITS THE REGION
SATURDAY NIGHT WITH A RIDGE BUILDING IN FOR SUNDAY.  THE TAIL END OF
A FRONT WILL DROP THROUGH OUR NORTHERN ZONES SUNDAY NIGHT AND MONDAY
FOR A SLIGHT CHANCE OF LIGHT SNOW.  WE WILL BE BETWEEN SYSTEMS
TUESDAY THROUGH THURSDAY WITH ZONAL FLOW LOFT BECOMING WEAK
RIDGING.  A WEAKENING FRONT WILL BE APPROACHING THE AREA ON FRIDAY.
WITH SOME DISCREPANCY OF TIMING...STRENGTH AND AVAILABLE MOISTURE...
WILL KEEP THINGS DRY FOR NOW.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             60  41  43  33 /  60  80  40  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  41  43  29 /  60  90  50  10
OAK RIDGE, TN                       57  39  41  30 /  60  90  50  10
TRI CITIES AIRPORT, TN              58  39  41  28 /  60  90  60  10

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...SNOW ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR
ZONES NCZ060>061.

TN...SNOW ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR
ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...
TNZ087...TNZ102.

VA...SNOW ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR
ZONES VAZ001>002...VAZ005>006...VAZ008.

&&

DMG/MJB
Hazardous weather outlook, Dec 10, 11:30 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EST FRI DEC 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1130 AM EST (1030 AM CST) FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

VERY COLD TEMPERATURES ALOFT WILL CREATE THE POSSIBILITY OF SEVERE
THUNDERSTORMS WITH LARGE HAIL THIS AFTERNOON. THESE COLD
TEMPERATURES WILL ALSO BRING SNOW SHOWERS ACROSS THE HIGHER
ELEVATIONS AFTER MIDNIGHT TONIGHT...MAINLY ABOVE 2500 FEET.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)

AS A COLD UPPER-LEVEL LOW PRESSURE AREA MOVES OVER THE SOUTHERN
APPALACHIANS ON SATURDAY...SNOW SHOWERS WILL CONTINUE ACROSS THE
HIGHER ELEVATIONS ABOVE 2000 FEET. ACCUMULATIONS OF ONE TO THREE
INCHES WILL BE POSSIBLE IN THE HIGHER ELEVATIONS BY SATURDAY
EVENING. ACROSS THE VALLEYS... A MIXTURE OF RAIN AND SNOW SHOWERS
WILL BE POSSIBLE WITH LITTLE OR NO ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR HAIL REPORTS...
AND AGAIN ON SATURDAY FOR SNOW REPORTS IN THE HIGHER ELEVATIONS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Dec 10, 2:54 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             SPRING CITY             35.69N 84.86W
12/10/2004  0.75 INCH        RHEA               TN   EMERGENCY MNGR

&&
Local storm report, Dec 10, 3:06 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             EVENSVILLE              35.56N 84.96W
12/10/2004  0.75 INCH        RHEA               TN   LAW ENFORCEMENT

&&
Local storm report, Dec 10, 3:08 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             CHURCH HILL             36.53N 82.71W
12/10/2004  0.75 INCH        HAWKINS            TN   AMATEUR RADIO

&&
Local storm report, Dec 10, 3:30 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             WEARS VALLEY            35.71N 83.66W
12/10/2004  0.75 INCH        SEVIER             TN   LAW ENFORCEMENT

&&
Local storm report, Dec 10, 3:47 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             KINGSTON                35.87N 84.51W
12/10/2004  1.00 INCH        ROANE              TN   LAW ENFORCEMENT

&&
Local storm report, Dec 10, 4:09 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MOUNT CREST             35.67N 85.24W
12/10/2004  1.00 INCH        BLEDSOE            TN   PARK/FOREST SRVC

&&

The radar

The Knoxville radar (KMRX), 30 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
December 10, 4:40 PM EST to 4:50 PM EST
Where
Knox County, 2 mi E of Mascot
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.067, -83.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430243.